Alert archive / Arkansas / Tornado Warnings in 1996

Tornado Warning 12, NWS Shreveport, LA

March 30, 1996Columbia County, Arkansas

NWS Shreveport, LA issued this tornado warning at Mar 30, 1996, 5:33 PM CST for Columbia County, Arkansas. It was in force for 42 min. 8 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 30, 1996, 5:33 PM CST (23:33 UTC)
Expired
Mar 30, 1996, 6:15 PM CST
In force
42 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Columbia County, AR

The radar

The Shreveport radar (KSHV), 102 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 30, 5:37 PM CSTHail 1Waldo, AR
Mar 30, 5:40 PM CSTHail 0.5Magnolia, AR
Mar 30, 5:42 PM CSTHail 0.75Magnolia, AR
Mar 30, 5:43 PM CSTHail 1Taylor, AR
Mar 30, 5:43 PM CSTHail 1.75Waldo, AR
Mar 30, 5:50 PM CSTHail 1.75Magnolia, AR
Mar 30, 5:57 PM CSTHail 2.75Magnolia, AR
Mar 30, 5:57 PM CSTThunderstorm Wind 65Magnolia, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1996-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1996-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 302334
TORSHV
ARC027-310015-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
533 PM CST SAT MAR 30 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST ARKANSAS
 
   ...COLUMBIA COUNTY
 
AT 533 PM CST DOPPLER RADAR INDICATED A TORNADO 12 MILES NORTHWEST
OF MAGNOLIA MOVING EAST SOUTHEAST AT 35 MPH.
 
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOXMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Mar 30, 2:42 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 30, 2:42 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
140 PM CST SAT MAR 30 1996

FORECAST FOR SVR WX REMAINDER OF AFTN AND EARLY EVE CUD BE IFFY WITH
DRY LINE MOVING IN FROM WEST AND DRY AIR ALOFT AHEAD OF DRY LINE.
850 WINDS PROGGED TO SHIFT TO WEST EXCEPT OK AND AR PORTIONS WITH
WINDS SSW. DRY LINE CURRENTLY OVER PARIS AND TYLER. IF LINE CAN
DECELLERATE...COLD FRONT MAY INTERACT AND CREATE SUFF LIFT EVEN WITH
JET DYNAMICS ALL NORTH AND( EAST. NGM DOES NOT EVEN SHOW LIFT WITH
FRONT SO MAY NEED TO DISCARD THAT ONE ALTOGETHER. COLD AIR SHALLOW
SO WILL NOT GET THE BIG FREEZES AFTER THIS SYSTEM. MODEL TEMPS CONSST
1ST THREE PERIODS WILL GO WITH THAT.

SHV 53/70/44/73

VII

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:45 PM CSTTornado WarningSHVLittle River60 min
Mar 30, 4:06 PM CSTSevere Thunderstorm WarningSHVSevier54 min
Mar 30, 4:25 PM CSTSevere Thunderstorm WarningSHVMiller50 min
Mar 30, 4:37 PM CSTSevere Thunderstorm WarningSHVHoward38 min
Mar 30, 4:49 PM CSTSevere Thunderstorm WarningSHVHempstead56 min
Mar 30, 5:00 PM CSTTornado WarningSHVLafayette, Miller45 min
Mar 30, 5:30 PM CSTSevere Thunderstorm WarningSHVColumbia, Nevada45 min

Nearby

Tornado Warnings in Arkansas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.